Iowa, 2011

Flooding in Iowa, June 25 to 30, 2011

June 25 to 30, 2011 · NWS DMX · 8 events in 8 counties and zones

Water continued to flow at above normal levels through the Des Moines River system. In addition, another round of heavy rainfall moved through Iowa, especially the water soaked southern half.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$195,000
Crop damage
$50,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Water continued to flow at above normal levels through the Des Moines River system. In addition, another round of heavy rainfall moved through Iowa, especially the water soaked southern half. Flooding took place on several streams across the south. The flooding was minor with damage limited to agricultural areas for the most part.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 25, 11:30 AM CST, 34 minutes earlier.

Area forecast discussion, Jun 25, 11:30 AM CST, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1230 PM CDT SAT JUN 25 2011

.UPDATED FOR 18Z AVIATION...
.SHORT TERM /TODAY/...
DOUBLE MCS/S MOVING THRU SD AND NEB ARE SHIFTING SWD THIS MRNG AS
COMPLEX OVR SRN NEBRASKA TAKES OVER ON THE NOSE OF THE LLJ AND
MOISTURE INFLOW. EXPECT TO SEE THIS CONTINUE TO DEVELOP EWD ALONG
THE SHEAR AXIS PRESENT FROM SRN NEBRASKA INTO NRN MO AS LLJ VEERS
TWD SNRS. STRONGEST STORMS LIKELY TO REMAIN SOUTH OF THE CWA...BUT
EXPECT TO SEE A LARGE AREA OF MOD TO OCNLY HEAVY RAFL THIS MRNG
OVR THE SWWN THIRD TO HALF OF THE CWA. WILL CONT THE MNTN OF
LOCALLY +RA FOR THIS AREA AS WELL. TSRA WILL WEAKEN LATER THIS
MRNG AND AFFECT MAINLY THE SERN ZNS. WOULD SEE SCT DVLPT ABOUT
ANYWHERE THIS AFTN...BUT NOT LOOKING FOR AN ORGANIZED SYSTEM.
TEMPS ARE TRICKY WITH THE CLOUDS AND RAIN. LOWERED MAX
TEMPS...ESPECIALLY ACRS THE SOUTH...DUE TO CLOUDS AND LIKELIHOOD
THAT MOST OF THE DAY WILL HAVE AT LAST SCT-BKN AREA OF TSRA OVR
IT.

.LONG TERM /TONIGHT THROUGH FRIDAY/...
BEGINNING OF PERIOD VERY TRICKY WITH LIKELY DEVELOPMENT OF YET
ANOTHER MCS ACROSS CENTRAL NE...WITH TRACK EASTWARD DIFFICULT TO
DETERMINE. COULD SEE MCS INTO CENTRAL IOWA BEFORE PULLING SOUTH.
HOWEVER...FEEL MOST LIKELY SCENARIO WILL SEE MCS TRACK NEAR LLJ
WHICH WILL BE FURTHER SOUTH INTO KS/MO. HAVE INCLUDED CHANCE POPS
THROUGHOUT OVERNIGHT...WITH LIKELY ALONG SOUTH. WITH ADDITIONAL
MOISTURE IN OVERNIGHT...WILL LIKELY SEE FOG ACROSS THE
REGION...WITH DENSE FOG POSSIBLE IN SPOTS.

LATE SUNDAY A FRONT ASSOCIATED WITH LOW PRESSURE IN SOUTHERN KS
WILL LIFT NORTHWARD ACROSS IOWA. THIS WILL LIKELY BE FOCUS FOR
STORM DEVELOPMENT. COULD SEE SOME STRONG TO SEVERE STORMS
OVERNIGHT...WITH STRONG SHEAR AND CAPES OVER 1000 J/KG...HOWEVER
APPEARS MOST LIKELY THREAT WILL BE HEAVY RAIN. SYSTEM WILL PULL
AWAY BY LATE MONDAY. COULD AGAIN SEE POTENTIAL FOR STRONG STORMS
LATE MONDAY...HOWEVER...MODELS ARE BECOMING MORE PROGRESSIVE WITH
FRONT...TRYING TO SWEEP IT CLEAR OF IOWA WITH SEVERE POTENTIAL
FOCUSED ALONG BOUNDARY. WILL HAVE TO KEEP A CLOSE EYE ON THIS
SYSTEM.

HIGH PRESSURE WILL THEN BUILD IN BENEATH UPPER LEVEL RIDGE FOR
MOST OF REMAINDER OF THE PERIOD. ANOTHER QUICK SHOT FOR SOME
PRECIPITATION WEDNESDAY WITH APPROACHING WAA. AS RIDGE BUILD...THIS
WILL LEAD TO HOT AND MUGGY CONDITIONS FOR THE WEEKEND WITH H850
TEMPS APPROACHING 30 BY END OF WEEK.

&&

.AVIATION...25/18Z
MCS MOVED THROUGH EARLY THIS MORNING ACROSS SOUTHERN IOWA AND IS NOW
WELL SOUTHEAST ACROSS MISSOURI AND ILLINOIS.  AREAS OF IFR CEILINGS
JUST NORTH OF THE CONVECTIVE COMPLEX SHOULD DISSIPATE EARLY THIS
AFTERNOON LEAVING AREAS OF CU AND MID/HIGH CLOUDS.  WARM FRONT
SHOULD REMAIN SOUTH OF IOWA TONIGHT.  EASTERLY BOUNDARY LAYER UP TO
925 MB SHOULD PREVAIL NORTH OF THE BOUNDARY.  MODEL SOUNDINGS FROM
BOTH 12Z NAM/GFS INDICATE SATURATED CONDITIONS IN THIS LAYER.
FAVORED AREA NORTH OF BOUNDARY FOR FOG/STRATUS.  FOR
NOW...FORECASTED FOG...BUT NOT DENSE...AND STRATUS DURING THE
OVERNIGHT HOURS.

&&

.HYDROLOGY...
POTENTIAL FOR HEAVY RAINFALL IS A CONCERN OVER THE NEXT FEW DAYS.
INITIAL COMPLEX TODAY MAY BRING LOCALLY HEAVY RAFL TO THE SRN AND
SWRN PART OF THE STATE.  FFG VALUES HAVE INCREASED OVR THE SOUTH
THIS WEEK WITH MOST AREAS IN THE 1.5 INCH RANGE FOR 1 HR AND AROUND
2 INCHES OR MORE FOR 3 HOUR SUGGEST POTENTIAL FOR FLASH FLOODING IS
LOW...BUR RISES IN AREAS STREAMS IS QUITE LKLY.  HIGH PWAT
VALUES...APPROACHING 2 INCHES ALNG THE MO BORDER NEED TO BE
MONITORED.  NEXT ROUND ON MON LOOKS LIKE IT WILL BE OVR THE NERN
ZONES...WHERE FLASH FLOODING POTENTIAL IS LOWER.  AGAIN...MAINSTEM
STREAM RISES ARE LKLY BUT FF POT IS NOT ALL THAT GREAT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/HYDROLOGY...MS JUN 11
LONG TERM...WILKINS
AVIATION...JOHNSON
Hazardous weather outlook, Jun 25, 3:51 AM CST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
451 AM CDT SAT JUN 25 2011

IAZ006-007-016-017-023-025>028-033-034-037>039-044>046-048>050-
261100-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-POCAHONTAS-WRIGHT-FRANKLIN-
BUTLER-BREMER-SAC-CALHOUN-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-
GREENE-STORY-MARSHALL-TAMA-
451 AM CDT SAT JUN 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE DAY SATURDAY AND INTO
TONIGHT. STORMS ARE NOT EXPECTED TO BE SEVERE

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE INTERMITTENT CHANCES FOR THUNDERSTORMS FROM SATURDAY
THROUGH MONDAY. SEVERE WEATHER MAY BE POSSIBLE AT
TIMES...PARTICULARLY SUNDAY NIGHT AND MONDAY. LOCALLY HEAVY RAIN
IS POSSIBLE ON SATURDAY WITH ISOLATED ONE TO TWO INCH RAINFALL
AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME.

IAZ004-005-015-024-035-036-047-261100-
EMMET-KOSSUTH-PALO ALTO-HUMBOLDT-WEBSTER-HAMILTON-BOONE-
451 AM CDT SAT JUN 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE DAY SATURDAY AND INTO
TONIGHT. STORMS ARE NOT EXPECTED TO BE SEVERE.

RIVER FLOOD WARNINGS ARE IN EFFECT FOR PARTS OF THE UPPER DES
MOINES RIVER BASIN. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE INTERMITTENT CHANCES FOR THUNDERSTORMS FROM SATURDAY
THROUGH MONDAY. SEVERE WEATHER MAY BE POSSIBLE AT
TIMES...PARTICULARLY SUNDAY NIGHT AND MONDAY. LOCALLY HEAVY RAIN
IS POSSIBLE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME.

IAZ057>062-070>075-081>086-092>097-261100-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
451 AM CDT SAT JUN 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THROUGHOUT THE DAY SATURDAY AND INTO
TONIGHT. STORMS MAY BE SEVERE...ESPECIALLY IN THE MORNING...WITH
LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. IN
ADDITION...STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL WHICH COULD
LEAD TO LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE INTERMITTENT CHANCES FOR THUNDERSTORMS FROM SATURDAY
THROUGH MONDAY. SEVERE WEATHER MAY BE POSSIBLE AT
TIMES...PARTICULARLY SUNDAY NIGHT AND MONDAY. LOCALLY HEAVY RAIN
IS POSSIBLE ON SATURDAY WITH ISOLATED ONE TO TWO INCH RAINFALL
AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND AGAIN FROM TIME TO TIME
THROUGH THE WEEKEND.

AW

In the hours before

Special weather statement, Jun 25, 7:56 AM CST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
856 AM CDT SAT JUN 25 2011

IAZ094>097-251445-
APPANOOSE-DAVIS-DECATUR-WAYNE-
856 AM CDT SAT JUN 25 2011

...THUNDERSTORMS WERE PRODUCING LOCALLY HEAVY RAINFALL OVER
SOUTHEAST IOWA...

AT 848 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS FROM CORYDON TO JUST SOUTH OF
CENTERVILLE...MOVING EAST AT 35 MPH.  THE STORMS WILL CONTINUE TO
TRACK EAST THIS MORNING AND MOVE THROUGH DAVIS COUNTY INCLUDING
BLOOMFIELD.

WINDS GREATER THAN 40 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  UDELL...              UNIONVILLE...         MOULTON...
  DRAKESVILLE...        BLOOMFIELD...         PULASKI...
  FLORIS...

THE HEAVY RAINFALL WILL LIKELY CAUSE SOME SMALL STREAM FLOODING.
WATCH FOR WATER OVER ROADS NEAR LOW WATER CROSSINGS.  NEVER DRIVE
THROUGH FLOODED AREAS.

JOHNSON
Local storm report, Jun 25, 10:16 AM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1116 AM CDT SAT JUN 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     FLASH FLOOD      16 E CRESTON            41.06N 94.06W
06/25/2011                   UNION              IA   LAW ENFORCEMENT

            160TH. ST. CLOSED DUE TO WATER OVER ROADWAY.

&&

DEROY
Local storm report, Jun 25, 10:18 AM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1118 AM CDT SAT JUN 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     FLASH FLOOD      1 E LORIMOR             41.13N 94.04W
06/25/2011                   UNION              IA   LAW ENFORCEMENT

            120TH. STREET EAST OF LORIMOR CLOSED DUE TO WATER OVER
            ROADWAY.

&&

DEROY
Local storm report, Jun 25, 10:19 AM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1119 AM CDT SAT JUN 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     FLASH FLOOD      1 S OSCEOLA             41.02N 93.77W
06/25/2011                   CLARKE             IA   LAW ENFORCEMENT

            SEVERAL CLOSURES ALONG HWY 69 SOUTH OF OSCEOLA DUE TO
            WATER OVER ROADWAY.

&&

DEROY
Local storm report, Jun 25, 10:21 AM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1121 AM CDT SAT JUN 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 AM     FLASH FLOOD      4 NW CROMWELL           41.08N 94.53W
06/25/2011                   ADAMS              IA   EMERGENCY MNGR

            6 TO 8 INCHES OF WATER FLOWING OVER ROAD AT UNION AVE
            JUST SOUTH OF 15OTH ST. ALSO OCCURRING AT VANILLA AVE AND
            150TH ST.

&&

RHATTEBE
Local storm report, Jun 25, 10:55 AM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1155 AM CDT SAT JUN 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     FLASH FLOOD      5 NNW SEYMOUR           40.75N 93.15W
06/25/2011                   WAYNE              IA   TRAINED SPOTTER

            DEPOT ST. IN PROMISE CITY FLOODED WITH SEVERAL INCHES OF
            WATER MAKING ROAD IMPASSABLE FOR A SHORT TIME THIS
            MORNING.

&&

DEROY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flood. Local standard time, as filed.

Flood, Wayne

When
June 25, 12:04 PM CST to June 27, 1:13 PM CST
Where
Wayne County, 2.03 mi SSE of Confidence to 1.36 mi ENE of Promise City
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$10,000
Reported by
Official NWS Observations
Coordinates
40.844, -93.113

Flood, Appanoose

When
June 27, 12:00 AM CST to 2:57 PM CST
Where
Appanoose County, 2.34 mi SSW of Moulton Arpt to 3.02 mi SW of Maine
Cause
Heavy Rain
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
40.597, -92.661

Flood, Taylor

When
June 27, 12:40 AM CST to 4:09 AM CST
Where
Taylor County, 1.21 mi W of Conway to 0.88 mi SE of Siam
Cause
Heavy Rain
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
40.751, -94.643

Flood, Webster

When
June 27, 6:00 AM CST to June 29, 6:00 PM CST
Where
Webster County, 2.59 mi NW of Ft Dodge to 1.92 mi E of Burnside
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$10,000
Reported by
Official NWS Observations
Coordinates
42.521, -94.222

Flood, Wapello

When
June 27, 6:10 AM CST to June 30, 11:59 PM CST
Where
Wapello County, 3.11 mi S of Eddyville to 1.4 mi WSW of Eldon
Cause
Heavy Rain
Property damage
$75,000
Crop damage
$10,000
Reported by
Official NWS Observations
Coordinates
41.125, -92.637

Flood, Marion

When
June 27, 6:10 AM CST to June 30, 11:59 PM CST
Where
Marion County, 1.83 mi WNW of Bussey to 1.41 mi SW of Tracy
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$10,000
Reported by
Official NWS Observations
Coordinates
41.211, -92.932

Flood, Lucas

When
June 27, 5:27 PM CST to 11:45 PM CST
Where
Lucas County, 3.09 mi WSW of Russell to 6.24 mi S of Russell
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
40.969, -93.257

Flood, Decatur

When
June 27, 7:09 PM CST to June 28, 7:03 AM CST
Where
Decatur County, 0.99 mi N of Grand River to 3.35 mi NE of Davis City
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$10,000
Reported by
Official NWS Observations
Coordinates
40.834, -93.953

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311386, 311388, 311389, 311382, 311383, 311384, 311387, 311385.